Alert archive / Florida / Tornado Warnings in 1996
Tornado Warning 15, NWS Melbourne, FL
NWS Melbourne, FL issued this tornado warning at May 13, 1996, 4:55 PM EDT for Okeechobee County, Florida. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 1996, 4:55 PM EDT (20:55 UTC)
- Expired
- May 13, 1996, 5:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Okeechobee County, FL
The radar
The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 5:10 PM EDT | Hail 0.75 | Basinger, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 132058 TORMLB FLC093-132130- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 455 PM EDT MON MAY 13 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 530 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST FLORIDA ...OKEECHOBEE COUNTY AT 450 PM...DOPPLER RADAR IN MELBOURNE INDICATED A SEVERE STORM WITH A POSSIBLE TORNADO JUST NORTH OF BASINGER MOVING SOUTH AT 10 MPH. THIS STORM WILL REACH BASINGER AROUND 5 PM. PERSONS NEAR BASINGER SHOULD TAKE SHELTER IMMEDIATELY. IF YOU ARE IN THE PATH OF A TORNADO...ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. THE SAFEST PLACE IS AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR OF A STRONG BUILDING. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this tornado warning went out at May 13, 2:26 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 13, 2:26 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 225 PM EDT MON MAY 13 1996 FEW RW/TRW DEVELOPING OVER SRN COASTAL COUNTIES ALONG SEABREEZE BOUNDARY CURRENTLY AND SHOULD INCREASE IN COVERAGE THROUGH LATE AFTERNOON...LASTING INTO EVE HOURS. NOT ABLE TO GET ANY 12Z GRIDDS HERE YET BUT FROM LOOKING AT AFOS SHOULD BE A TRANSITION IN WX PATTERN NEXT COUPLE OF DAYS AS UPPER LEVEL RIDGE BUILDS EWD ACROSS SERN STATES. OLD FRONTAL BOUNDARY DIMINISHES INTO TUES AND ELY LOW LEVEL FLOW WILL DEEPEN ACROSS AREA THRU WED AS SFC HIGH MOVES E OFF MID ATLANTIC COAST. WX SHOULD BE FAIRLY QUIET NEXT COUPLE OF DAYS BUT STILL HAVE SUFFICIENT LOW LEVEL MOISTURE AND INSTABILITY TO SUPPORT ISOLD/WIDELvY SCT RW/TRW MAINLY DURING LATE NITE/MORN HOURS NEAR E COAST AND DURING AFTERNOON INLAND SECTIONS. PREFER FWC VALUES WHERE GUIDANCE DIFFERS. GLITTO
In the hours before
Special weather statement, May 13, 11:00 AM EDT, 5 hours 55 minutes before
FLZ041-044>047-053-054-058-059-064-501-131630- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1058 AM EDT MON MAY 13 1996 ...CHANCE FOR AFTERNOON THUNDERSTORMS...MAINLY SOUTHERN SECTIONS... A MOIST AND UNSTABLE ATMOSPHERE EXTENDS OVER SOUTH FLORIDA THIS MORNING...WHILE DRIER AND MORE STABLE AIR IS OVER NORTHERN PARTS OF THE STATE. A WEAK LOW LEVEL BOUNDARY EXTENDS ACROSS SOUTH CENTRAL FLORIDA AND WILL PROVIDE FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EVENING HOURS. THE GREATEST CHANCES FOR STORMS WILL BE FROM VERO BEACH AND FT DRUM SOUTH...WITH CHANCES GRADUALLY DECREASING AS YOU GO NORTH. STORMS WILL BEGIN TO FORM DURING THE EARLY AFTERNOON AND INCREASE IN COVERAGE THROUGH THE LATE AFTERNOON AND EARLY EVENING. STORMS THAT DEVELOP SHOULD DRIFT SOUTH AND PRODUCE PERIODS OF HEAVY RAINFALL ALONG WITH DEADLY LIGHTNING AND GUSTY WINDS. SOME FLOODING OF LOW LYING AREAS COULD OCCUR...ESPECIALLY WHERE RAIN FALLS OVER SATURATED GROUND LEFT BY THE STORMS SUNDAY NIGHT. MARINE OUTLOOK...A FEW STORMS ARE EXPECTED TO FORM OVER THE COASTAL WATERS SOUTH OF CAPE CANAVERAL. GLITTO
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 10:19 PM EDT | Tornado Warning | MLB | Okeechobee | 26 min |
| May 12, 10:52 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 53 min |
| May 13, 2:58 PM EDT | Severe Thunderstorm Warning | MLB | Martin | 62 min |
| May 13, 4:44 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee | 61 min |
Nearby
Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.